What Is "Prozac Poop-out"?

When Your Antidepressant Medication Stops Working

tired man taking pills
What is Prozac poop out, what causes it, and how can you deal with it?. David Burton/Getty Images

What is "Prozac poop-out"? If it seems like your Prozac (or another SSRI such as Zoloft, Paxil, or Celexa) stopped working, why might that be, and what can you do?

What Exactly is Prozac Poop-Out?

When we talk about the phenomenon of Prozac (fluoxetine) poop-out, what we mean is that a person's antidepressant has simply stopped working as well as it once did, causing a relapse of depression symptoms.

Although this phenomenon is most commonly referred to as "Prozac poop-out," it can actually occur with any SSRI. An selective serotonin reuptake inhibitor or SSRI is a type of antidepressant medication which is able to prevent nerve cells from taking back up a mood-regulating neurotransmitter called serotonin.  This allows more serotonin to be available in the spaces between nerve cells where it can be used, possibly helping depression.

Other SSRI's which may cause Prozac poop-out include:

  • Zoloft (sertraline)
  • Paxil (paroxetine)
  • Celexa (citalopram)
  • Lexapro (escitalopram)

How Common is Prozac (or other SSRI) Poop Out?

The medical term used to describe the decreased effectiveness of a medication over time is either tolerance or tachyphylaxis. It's important to note that poop out means that a medication was helping at one time and your symptoms represent a relapse, rather than a lack of response to treatment.

The true incidence of Prozac poop-out is uncertain, but some studies suggest that 25 to 30 percent of people will notice a decrease in effectiveness over time.

Why Does Depression Recur on Medications?

While there is no definitive answer as to why this happens, it may be caused by a person developing tolerance to the drug as the brain's receptors become less sensitive to its effects.

A variety of other factors may also potentially cause depression relapse, including:

  • Worsening depression
  • Added stress in your life
  • Another health problem, such as hypothyroidism which can cause depression symptoms
  • Smoking or alcohol intake - Both smoking and alcohol use can lead to worsening of depression while interfering with the normal metabolism of antidepressants
  • Medication interactions, for example, some antibiotics may interact with some antidepressants
  • Bipolar disorder misdiagnosed as depression - This is important to consider as with bipolar disorder the change may be a cycling of moods rather than a change in the effectiveness of an SSRI
  • Aging
  • Not taking one's antidepressant as prescribed

It is not clear what percentage of antidepressant users might experience relapse due to developing a tolerance to their antidepressant medication versus those who may experience returning depression symptoms for other reasons.

How Can You Deal with Prozac Poop Out?

The first thing you should do if you notice Prozac poop out is schedule an appointment to talk with your doctor.

She will want to know if there is anything happening in your life that could be adding stress or contributing to your depression. A question she will ask is whether you were started on another medication which could be interacting with your SSRI. Make sure you are open with her about your alcohol use or any smoking as either of these could directly affect the efficacy of your medication as well. If you haven't been tested for hypothyroidism, she may recommend this as hypothyroidism is both very common and can cause a worsening of depression. If you have any symptoms of mania or hypomania, it's important to talk to your doctor and perhaps undergo testing to see if you may have bipolar disorder instead of clinical depression.

There are several strategies that have been tried to help people deal with Prozac poop-out Some of these include:

  • Increasing the dose of your particular medication.
  • Switching to another SSRI or a drug from a different class of antidepressants - Sometimes people can keep a regular schedule of rotating between the SSRI's. Once she cycles through all of the SSRI's she can start through them again. It appears that being off of a particular SSRI for a period of time will restore its effectiveness (but not always.)
  • Lowering the dose or taking a drug holiday for a period of time, hoping that the medication will again be effective.
  • Augmenting treatment with a second drug such as as buspirone, a mood stabilizer or an antipsychotic.
  • Adding in either psychotherapy or counseling.
  • Adding in lifestyle changes that may help with depression.

It's important to talk to your doctor and work together with her as a team when considering any changes to your treatment protocol.

Sources:

Targum, S. Identification and Treatment of Antidepressant Tachyphylaxis. Innovations in Clinical Neuroscience. 2014. 11(3-4):24-28.

Continue Reading